Illinois, 2008

Lightning Strike in Illinois, September 3, 2008

September 3, 2008 · NWS ILX · 1 event in 1 county or zone

Scattered thunderstorms developed in southeast Illinois during the afternoon of 9/3, to the northeast of the remnants of Hurricane Gustav. An adult, male was injured by a lightning strike while hunting near a wooded area in southeast Shelby County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed in southeast Illinois during the afternoon of 9/3, to the northeast of the remnants of Hurricane Gustav. An adult, male was injured by a lightning strike while hunting near a wooded area in southeast Shelby County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 3, 11:59 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 3, 11:59 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1259 PM CDT WED SEP 3 2008

.DISCUSSION...
ISSUED 1035 AM CDT WED SEP 3 2008

UPDATING THE FORECAST TO INCREASE CHANCES OF SHOWERS AND
THUNDERSTORMS TODAY WEST OF I-57 WITH THE HIGHEST CHANCES FROM
I-55 WEST WITH LIKELY CHANCES. ABOUT A 20 DEGREE TEMPERATURE
GRADIENT TODAY WITH HIGHS CONTRASTING FROM AROUND 70F FAR NW AT
GALESBURG TO AROUND 90F FAR SE ALONG THE WABASH RIVER.

15Z/10 AM SURFACE MAP SHOWS STRONG 999 MB LOW PRESSURE NEAR THE
OK/AR/TX BORDER WHICH IS THE REMNANTS OF HURRICANE GUSTAV. A
NARROW SPIRAL BAND OF SHOWERS/THUNDERSTORMS FROM GUSTAV EXTENDED
ACROSS SOUTHERN TAZEWELL INTO MASON AND SCHUYLER COUNTIES AND
DRIFTING SLOWLY NORTH. OAKFORD RIVER GAGE MEASURED 1 INCH OF RAIN
IN THE PAST HOUR. ANOTHER BAND OF HEAVY RAINS WEST FROM SCOTT
COUNTY WEST INTO NE MO AND LIFTING NNW. A COLD FRONT EXTENDED FROM
SE LOWER MI THROUGH NW INDIANA ACROSS CENTRAL IL FROM CHAMPAIGN TO
ST LOUIS INTO SE MO. MUGGY DEWPOINTS IN THE LOWER 70S EAST OF I-55
WHILE DEWPOINTS DROP OFF INTO THE MID 50S NW OF GALESBURG NEAR THE
IA BORDER. TEMPS RANGE FROM THE MID TO UPPER 60S NW OF THE IL RIVER
TO THE LOWER 80S FROM DECATUR SE WHERE MOSTLY SUNNY SKIES WHILE
MOSTLY CLOUDY TO OVERCAST LOW CLOUDS NW OF DECATUR.

MODELS SHOWS LOW PRESSURE (REMNANTS OF GUSTAV) LIFTING NNE INTO NW
AR BY MIDNIGHT WHILE FRONTAL BOUNDARY PUSHES SLOWLY SE ACROSS SE IL.
SCATTERED SHOWERS AND THUNDERSTORMS WEST OF I-55 WILL BECOME MORE
WIDESPREAD THIS AFTERNOON WITH DAYTIME HEATING OF MOIST AIR MASS
AND SPOKE OF SHORT WAVE ENERGY LIFTING NORTHWARD OVER IL AHEAD OF
GUSTAV. LOCALLY HEAVY RAIN OF 1 TO 2 INCHES POSSIBLE IN 1 TO 2
HOURS FROM SLOW MOVING THUNDERSTORMS FROM I-55 WEST TODAY WITH ILX
AND DVN 12Z SOUNDINGS SHOWING TROPICAL PRECIPITABLE WATER VALUES
AROUND 1.9 INCHES. SPC KEEPS SLIGHT RISK OF SEVERE STORMS SW OF IL
THROUGH TONIGHT OVER SOUTHERN MO CLOSER TO GUSTAV/S MAIN
CIRCULATION OVER WESTERN AR. A 590 DM 500 MB SUBTROPICAL HIGH OVER
THE CENTRAL APPALACHIANS AND RIDGING NORTHWARD ACROSS OH/IN WILL
BE CLOSE ENOUGH TO EASTERN IL TO KEEP CONVECTION CHANCES LOWER
TODAY. MORE SUNSHINE OVER EASTERN IL AS WELL WITH WARMER HIGHS IN
THE UPPER 80S TO AROUND 90F EAST OF I-57.

HUETTL

&&

.AVIATION...
ISSUED 1255 PM CDT WED SEP 3 2008

DETERIORATING WEATHER CONDITIONS EXPECTED ACROSS THE CENTRAL IL
TERMINALS AS THE REMNANTS OF HURRICANE GUSTAV OVER FAR SW AR MOVE
NNE TOWARD THE MO/IL BORDER BY 18Z/THU. THIS TROPICAL WX SYSTEM TO
PRODUCE SCATTERED CONVECTION THIS AFTERNOON AND SPREAD WIDESPREAD
RAIN AND ISOLATED THUNDERSTORMS INTO THE AREA TONIGHT/THU ALONG WITH
LOWERING CEILINGS/VSBYS TO AT LEAST IFR.

EARLY AFTERNOON SURFACE MAP SHOWS 999 MB LOW PRESSURE (REMNANTS
OF GUSTAV) ALONG THE SOUTHERN OK/AR BORDER. A COLD FRONT EXTENDED
FROM SE LOWER MI THROUGH NW INDIANA AND SE IL NEAR MATTOON INTO SE
MO. SCATTERED CONVECTION OVER CENTRAL IL BARELY MISSING THE FIVE
CENTRAL IL TERMINALS SO FAR TODAY AS THEY DRIFT SLOWLY NNW. EXPECT
CONVECTION TO BECOME MORE WIDESPREAD THIS AFTERNOON ESPECIALLY
FROM I-55 WEST AND ADDED VCSH WITH TEMPO GROUPS FOR SHOWERS THIS
AFTERNOON. ISOLATED THUNDERSTORMS POSSIBLE AS WELL ESPECIALLY NEAR
DEC NEXT FEW HOURS. MVFR CEILINGS AND VSBYS POSSIBLE THIS
AFTERNOON/EVENING...AND BECOME IFR AND POSSIBLY LIFR WITH HEAVIER
SHOWERS OVERNIGHT AND THU AS LOW PRESSURE MOVES TO ALONG THE MO/IL
BORDER BETWEEN QUINCY AND ST LOUIS BY 18Z/THU. NORTH WINDS AROUND
10 KTS THIS AFTERNOON BECOMES NE THIS EVENING AND ENE TO EAST
OVERNIGHT/THU MORNING AS THE WINDS INCREASE TO AROUND 15 KTS WITH
GUSTS AROUND 20 KTS AS STRONG LOW PRESSURE APPROACHES CENTRAL IL.

HUETTL

&&

.PREV DISCUSSION...
ISSUED 255 AM CDT WED SEP 3 2008

COLD FRONT WAS LOCATED JUST EAST OF THE IL RIVER VALLEY AS OF 06Z
AND STEADILY MOVING ESE AT 25 MPH. BEHIND THE FRONT..NORTHWEST
WINDS OF 10-15 KTS WERE BRINGING MUCH COOLER AIR SOUTH. SOME POST-
FRONTAL SHOWERS AND ISOLATED STORMS WERE DRIFTING NE. AHEAD OF THE
FRONT...WARM AND MUGGY CONDITIONS PERSISTED WITH DEWPOINTS NEAR
70. 06Z SFC MAP PLACED GUSTAV NEAR THE ARKLATEX...WHILE A LARGE
CANADIAN HIGH PRESSURE BUILT INTO THE CENTRAL PLAINS. ALOFT...A
VIGOROUS MID-LEVEL SHORTWAVE WAS MOVING INTO WESTERN ONTARIO WITH
TROUGH EXTENDING SOUTH HELPING PUSH COLD FRONT THROUGH. RIDGE WAS
BEGINNING TO WEAKEN IN THE UPPER OHIO VALLEY...AND WILL BE
IMPORTANT STEERING FEATURE FOR GUSTAV REMNANTS ALONG WITH
APPROACHING TROUGH FROM NW. MAIN FORECAST CONCERN IS HEAVY RAIN
AXIS AS GUSTAV PUSHES NE ACROSS THE STATE ON THURSDAY.

SHORT TERM...TODAY THROUGH THURSDAY
COLD FRONT WILL CONTINUE TO MARCH SE ACROSS THE AREA EARLY THIS
MORNING BRINGING MUCH COOLER AIR IN FROM THE NW. 90KT JET OVER THE
UPPER LAKES WILL PULL MID AND HIGH LEVEL MOISTURE NORTH FROM
GUSTAV...WHILE THE CIRCULATION SLOWLY ADVANCES N THROUGH ARK. NOT
MUCH TO FOCUS PRECIP CHANCES ON DURING THE DAY...WITH MAIN UPPER
SUPPORT WITH THE TROUGH WELL NORTHEAST...AND DEEP MOISTURE WITH
GUSTAV WELL SOUTH. HOWEVER WILL KEEP LOW CHC POPS TO COVER ANY
POST- FRONTAL ACTIVITY LIKE WHAT OCCURRED TUE IN IA. A BIGGER
STORY MAY BE TEMPS...WITH STRONG CAA AND CLOUD COVER IN THE NW
WHERE HIGHS COULD STRUGGLE TO REACH 70...WHILE MORE SUNSHINE AND
LACK OF PENETRATING CAA IN THE SE COULD PUSH HIGHS NEAR 90 AGAIN. BY 00Z
THU...ALL EYES WILL BE ON GUSTAV AS ITS DEEP MOISTURE POOL BEGINS
TO MOVE NNE AS IT COMES UNDER THE INFLUENCE OF THE MID LEVEL
TROUGH AND UPPER JET. MODELS HAVE COME INTO GOOD AGREEMENT AND
SPED THE SYSTEM CONSIDERABLY WITH RAINS PUSHING IN FROM THE SW
AROUND 03-06Z THU AND HEAVIEST/STEADIEST RAIN FROM THU MORNING
INTO THE EARLY EVENING. DEEP TROPICAL MOISTURE AND STRONG FORCING
WILL PRODUCE PERIODS OF MODERATE TO OCCASIONALLY HEAVY
RAIN...ESPECIALLY WEST OF I-57. PW/S RISE TO AN UNSEASONABLY HIGH 2.1
INCHES BY THU AFTERNOON. WITH THE DEEPLY SATURATED COLUMN ONLY
EXPECT SOME EMBEDDED THUNDER. STILL SOME QUESTION ON THE EXACT
PATH OF THE CIRCULATION WHICH WILL DETERMINE HEAVY RAIN AXIS.
NAM/WRF WOULD FAVOR AREAS ALONG AND NW OF THE IL RIVER FOR HEAVIER
TOTALS OF 2-4+ AMOUNTS...WHILE GFS IS SLIGHTLY FARTHER SE...MAINLY
I-55 WEST. NEW 00Z ECMWF BASICALLY SPLITS THE DIFFERENCE. WITH
THESE AMOUNTS EXPECTED IN ROUGHLY A 24 HOUR PERIOD...DO NOT ANTICIPATE
MANY FLOODING ISSUES. DRYNESS OF PAST MONTH HAS PUSHED 6HR FFG
VALUES TO 3.8-4.5 INCHES IN THE EXPECTED HEAVY RAIN AXIS. 24 HOUR
TOTALS WILL LIKELY BE IN THIS RANGE...OR LESS. SOIL SHOULD BE ABLE
TO SOAK UP MUCH OF THIS...AND LOW RIVER/STREAM LEVELS COULD HANDLE
ANY RUNOFF. SO DO NOT SEE NEED FOR FLOOD WATCH...AND HWO WILL
UPDATE THE HEAVY RAIN AXIS/AMOUNTS. GOOD AGREEMENT AMONG ALL
MEDIUM RANGE MODELS THAT THE SYSTEM WILL BE ABSORBED INTO THE MID-
LATITUDE WESTERLIES AND EXIT INTO THE GREAT LAKES THU NIGHT. HAVE
BROUGHT AN END TO THE POPS BY FRIDAY MORNING.

LONG TERM...FRIDAY THROUGH TUESDAY
NORTHERLY FLOW ON THE BACKSIDE OF GUSTAV WILL BRING A SEASONABLY
COOL CHUNK OF AIR IN FOR THE END OF THE WEEK AND INTO THE WEEKEND.
HIGH PRESSURE IS FORECAST TO BUILD INTO THE CENTRAL PLAINS BY
SATURDAY MORNING AND STRETCH EAST THROUGH THE MIDWEST FOR MUCH OF
THE WEEKEND. THIS WOULD BRING A PERIOD OF NEAR TO SLIGHTLY BELOW
NORMAL TEMPS AND DRY CONDITIONS. BROAD LONGWAVE TROUGHING IS
EXPECTED TO DEVELOP THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.
AN IMPULSE EMBEDDED IN THIS FLOW COULD BRING A SHORTWAVE AND SFC
FRONT THROUGH LATE SUN OR EARLY MON FOR NEXT LOW CHC POPS.

SCHAFFER

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 3, 1:14 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
214 PM CDT WED SEP 3 2008

ILZ027>031-036>038-040>053-041100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-VERMILION-WOODFORD-
214 PM CDT WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL BE NEARLY STATIONARY OVER SOUTHEAST ILLINOIS
INTO TONIGHT. THE CLOSE PROXIMITY OF THE STALLED FRONT...AS WELL AS
THE APPROACH OF THE REMNANTS OF HURRICANE GUSTAV FROM SOUTHWEST
ARKANSAS...WILL ALLOW SCATTERED THUNDERSTORMS TO OCCUR THIS
AFTERNOON AND INTO TONIGHT. SLOW NORTHWARD MOVING THUNDERSTORMS
COULD DUMP 1 TO 2 INCHES OF RAIN IN AN HOUR FROM I-55 WEST.
HOWEVER...THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE
BUT A FEW THUNDERSTORMS COULD BECOME STRONG WITH GUSTY
WINDS...FREQUENT LIGHTNING AND PEA SIZE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD RAIN WITH A FEW THUNDERSTORMS WILL OCCUR THURSDAY AND
THURSDAY NIGHT AS THE REMNANTS OF GUSTAV LIFT NORTHEAST ACROSS
ILLINOIS. THE SHOWERS AND STORMS HAVE THE POTENTIAL TO PRODUCE
HEAVY RAINFALL AND LOCALIZED FLOODING...ESPECIALLY WEST OF THE
I-57 CORRIDOR. HOWEVER...DUE TO THE RECENT DRY WEATHER...LOCAL
SOILS...RIVERS AND STREAMS WILL BE ABLE TO TAKE SEVERAL INCHES OF
RAINFALL BEFORE FLOODING BECOMES A SIGNIFICANT CONCERN. MONITOR
LATER FORECASTS FOR THE LATEST INFORMATION ON THE HEAVY RAIN AND
FLOODING THREAT.

IN ADDITION TO THE HEAVY RAIN THREAT THURSDAY AFTERNOON AND
EVENING...THE WIND SHEAR ASSOCIATED WITH THE HURRICANE REMNANTS
HAS THE POTENTIAL TO PRODUCE A FEW SEVERE STORMS. THE BEST CHANCE
FOR SEVERE STORMS WILL BE EAST OF THE SURFACE LOW TRACK...NAMELY
EAST OF I-55. DAMAGING WIND GUSTS OR AN ISOLATED TORNADO ARE THE
PRIMARY THREATS WITH ANY SEVERE STORMS.

A WEATHER DISTURBANCE WILL MOVE THROUGH THE REGION FROM SUNDAY
NIGHT THROUGH MONDAY EVENING...BRINGING THE REGION ITS NEXT BEST
CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ054>057-061>063-066>068-071>073-041100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
214 PM CDT WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL BE NEARLY STATIONARY OVER SOUTHEAST ILLINOIS
INTO TONIGHT. THE CLOSE PROXIMITY OF THE STALLED FRONT...AS WELL
AS THE APPROACH OF THE REMNANTS OF HURRICANE GUSTAV FROM SOUTHWEST
ARKANSAS ...WILL ALLOW FOR SCATTERED THUNDERSTORMS THIS AFTERNOON
AND INTO TONIGHT. SLOW NORTHWARD MOVING THUNDERSTORMS COULD DUMP
1 TO 2 INCHES OF RAIN IN AN HOUR. HOWEVER...THESE THUNDERSTORMS
ARE NOT EXPECTED TO BECOME SEVERE...BUT A FEW THUNDERSTORM COULD
BE STRONG WITH GUSTY WINDS...FREQUENT LIGHTNING AND PEA SIZE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD RAIN AND SCATTERED THUNDERSTORMS WILL OCCUR THURSDAY AND
THURSDAY NIGHT AS THE REMNANTS OF GUSTAV LIFT NORTHEAST ACROSS
ILLINOIS. THE SHOWERS AND STORMS HAVE THE POTENTIAL TO PRODUCE
HEAVY RAINFALL AND LOCALIZED FLOODING...ESPECIALLY WEST OF THE
I-57 CORRIDOR. HOWEVER...DUE TO THE RECENT DRY WEATHER...LOCAL
SOILS...RIVERS AND STREAMS WILL BE ABLE TO TAKE SEVERAL INCHES OF
RAINFALL BEFORE FLOODING BECOMES A SIGNIFICANT CONCERN. MONITOR
LATER FORECASTS FOR THE LATEST INFORMATION ON THE HEAVY RAIN AND
FLOODING THREAT.

IN ADDITION TO THE HEAVY RAIN THREAT THURSDAY AFTERNOON AND
EVENING...THE WIND SHEAR ASSOCIATED WITH THE HURRICANE REMNANTS
HAS THE POTENTIAL TO PRODUCE A FEW SEVERE STORMS. THE BEST CHANCE
FOR SEVERE STORMS WILL BE EAST OF THE SURFACE LOW TRACK...NAMELY
EAST OF I-55. DAMAGING WIND GUSTS OR AN ISOLATED TORNADO ARE THE
PRIMARY THREATS WITH ANY SEVERE STORMS.

A WEATHER DISTURBANCE WILL MOVE THROUGH THE REGION MONDAY AND MONDAY
NIGHT...BRINGING THE REGION ITS NEXT BEST CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HUETTL

In the hours before

Special weather statement, Sep 3, 1:20 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
220 PM CDT WED SEP 3 2008

ILZ044>046-052>057-061>063-066>068-071>073-032130-
PIATT-CHAMPAIGN-VERMILION-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-COLES-
EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-
RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...CHAMPAIGN...URBANA...DANVILLE...
TAYLORVILLE...DECATUR...CHARLESTON...MATTOON...SHELBYVILLE...
EFFINGHAM...FLORA...LAWRENCEVILLE
220 PM CDT WED SEP 3 2008

...FUNNEL CLOUD SIGHTED OVER CHAMPAIGN COUNTY NEAR SAVOY...

A FUNNEL CLOUD WAS SITED ABOUT HALF WAY TO THE GROUND NEAR SAVOY
AROUND 2 PM. AT 2 PM DOPPLER RADAR SHOWED CLUSTERS OF THUNDERSTORMS
FROM CHAMPAIGN SOUTHWEST TO SHELBYVILLE AND FROM EFFINGHAM
SOUTHEAST TO ROBINSON DRIFTING SLOWLY NORTHWARD.

ATMOSPHERIC CONDITIONS EXIST THIS AFTERNOON ACROSS EASTERN ILLINOIS
FROM CHAMPAIGN TO DECATUR TO TAYLORVILLE EAST TO THE INDIANA
BORDER THAT FAVOR THE POSSIBLE FORMATION OF WEAK CIRCULATIONS ON A
FRONTAL BOUNDARY. SOME OF THESE CIRCULATIONS ARE OCCURRING
UNDERNEATH DEVELOPING SHOWERS AND THUNDERSTORMS...WHERE A FUNNEL
CLOUD MAY DEVELOP. ONCE THE HEAVY RAIN BEGINS...THE FUNNEL CLOUD
DISSIPATES. THE STRONGER THUNDERSTORMS WILL PRODUCE VERY HEAVY
RAINS OF 1 TO 2 INCH IN LESS THAN AN HOUR...FREQUENT
LIGHTNING...GUSTY WINDS OF 35 TO 40 MPH AND POSSIBLE PEA SIZE
HAIL.

LOW HANGING CLOUDS CAN ALSO APPEAR TO DIP UP AND DOWN AT TIMES...BUT
THEY WILL NOT SHOW SIGNS OF ANY RAPID ROTATION. AN ACTUAL FUNNEL
CLOUD WILL EXHIBIT SPINNING IN A COUNTER-CLOCKWISE DIRECTION.

IN RARE INSTANCES THESE FUNNELS MAY BRIEFLY TOUCHDOWN IN A SMALL
AREA AND CAUSE SOME DAMAGE. STAY ALERT AND BE PREPARED TO MOVE TO A
SAFE SHELTER IF A FUNNEL CLOUD APPROACHES THE GROUND.

HUETTL

The radar

The Lincoln radar (KILX), 110 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Shelby

When
September 3, 1:27 PM CST
Where
Shelby County, 3.05 mi W of Herborn
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
39.304, -88.677

An adult male, age unknown, was struck by lightning while hunting at Hidden Springs State Forest. He was transported to a local hospital and treated for his injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129304.